Alert archive / Virginia / Wind Advisories in 2020
Wind Advisory 5, NWS Blacksburg, VA
NWS Blacksburg, VA issued this wind advisory at Jan 19, 2020, 4:26 AM EST for 4 counties in Virginia; Alleghany County, Ashe County, Watauga County, North Carolina. It took effect at Jan 19, 2020, 6:00 AM EST. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Jan 19, 2020, 4:26 AM EST (09:26 UTC)
- In effect from
- Jan 19, 2020, 6:00 AM EST
- Expired
- Jan 19, 2020, 6:00 PM EST
- In force
- 12 hr
- Issued by
- NWS Blacksburg, VA
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Carroll County, VA, City of Galax, VA, Floyd County, VA, Grayson County, VA
The radar
The Roanoke radar (KFCX), 86 km from the middle of the area, began a volume at 09:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 9.4 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 472 m above ground
- 0-6 km bulk shear
- 70 kt
- 0-1 km storm-relative helicity
- 830 m²/s²
- 0-3 km storm-relative helicity
- 1083 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
165 WWUS71 KRNK 190926 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 426 AM EST Sun Jan 19 2020 NCZ001-002-018-VAZ015>017-191800- /O.NEW.KRNK.WI.Y.0005.200119T1100Z-200119T2300Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 426 AM EST Sun Jan 19 2020 ...WIND ADVISORY IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 30 mph with gusts up to 50 mph expected. * WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties, especially at elevations above 3000 feet and along the crest of the southern Blue Ridge. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use caution along I-81 and I-77 and well as other north to south routes today. Cross winds will be a hazard for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
119 WWUS71 KRNK 191451 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 951 AM EST Sun Jan 19 2020 NCZ001-002-018-VAZ015>017-192300- /O.CON.KRNK.WI.Y.0005.000000T0000Z-200119T2300Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 951 AM EST Sun Jan 19 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM EST THIS EVENING... * WHAT...Northwest winds 15 to 25 mph with gusts up to 45 mph. * WHERE...In Virginia, Grayson, Carroll and Floyd Counties. In North Carolina, Ashe, Alleghany NC and Watauga Counties, especially at elevations above 3000 feet and along the crest of the southern Blue Ridge. * WHEN...Until 6 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. * ADDITIONAL DETAILS...Use caution along I-77 as well as other north to south routes today. Cross winds will be a hazard for high-profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
988 WWUS71 KRNK 192243 NPWRNK URGENT - WEATHER MESSAGE National Weather Service Blacksburg VA 543 PM EST Sun Jan 19 2020 NCZ001-002-018-VAZ015>017-192345- /O.EXP.KRNK.WI.Y.0005.000000T0000Z-200119T2300Z/ Ashe-Alleghany NC-Watauga-Grayson-Carroll-Floyd- Including the cities of West Jefferson, Sparta, Boone, Independence, Whitetop, Troutdale, Volney, Galax, and Floyd 543 PM EST Sun Jan 19 2020 ...WIND ADVISORY WILL EXPIRE AT 6 PM EST THIS EVENING... Wind gusts have fallen below advisory levels. However, winds will still remain gusty overnight. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this wind advisory went out at Jan 19, 4:22 AM EST, 4 minutes earlier.
Area forecast discussion, Jan 19, 4:22 AM EST, 4 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 422 AM EST Sun Jan 19 2020 .SYNOPSIS... A cold front extended from eastern New York State to the northern Gulf of Mexico this morning this front will move east today and will be off the coast tonight. High pressure will follow the front and will cover much of the eastern United States Monday through Thursday. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM EST Sunday... Long wave upper trough still developing over the eastern United States this morning with falling 500Mb heights and ripples of short wave energy. Plenty of westerly upslope component with a 40 to 50 knot low level jet to keep low clouds over the mountains throughout the day. Upslope somewhat weakens and winds turn more to the north overnight. Will still hold clouds, although just a shallow layer at that point, across the western slopes of Greenbrier County down to northwest North Carolina through morning. Will be issuing a Wind Advisory along the southern Blue Ridge. Above 3500 feet mixing up to the 850-800MB depth with gusts peaking around 47 knots. Several short range models on Bufkit at Boone showed this potential. Pressure rises behind the front and cold air advection will also enhance winds today. Cold air advection continues today and tonight. By 12Z 850Mb temperatures will be down near -16C along the west slopes of the central Appalachians. At the surface tonight the region will be between the cold front well off the East Coast and high pressure centered over the Northern and Central Plains. Sustained winds and gusts will gradually diminish tonight but still enough to produce wind chills around zero by the early morning. This wind chill values will be highlighted in the Hazardous Weather Outlook and later evaluation will determine need for any advisory. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 230 AM EST SUNDAY... It is time to get out your winter gear as colder temperatures head our way. A large upper trough will develop over the eastern United States as several short-waves in the northern stream drop southward across the upper Plains through the Great Lakes. A 1040+ surface high pressure center located in the Midwest Monday morning builds southeast into the Ohio Valley by Tuesday with a decent shot of arctic air across the eastern CONUS. The high will move overhead Tuesday night into Wednesday. Some of the coldest air of winter is expected with h85 temps bottoming out near -15C. Northwest flow and cold advection will create upslope clouds in the west Monday. High temperatures Monday will range from the lower 20s in the mountains to around 40 degrees in the piedmont. The New River valley will struggle to climb above freezing Monday afternoon. Low temperatures Monday night will vary from the single digits in the deeper mountain valleys to the upper teens in the piedmont. Wind chills cold be as cold as near zero in the northern mountains to teens in piedmont. Temperatures will moderate on Tuesday with high temperatures generally from the mid 20s in the mountains to the lower 40s in the piedmont. Under clear skies and light winds, low temperatures Tuesday night will drop to around 10 in the mountains to the teens in piedmont. Wind chill values could be as cold as single digits in the mountains to near 20 in the piedmont. High confidence in the short term forecast. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 250 PM EST SATURDAY... The encounter with chilly winter temperatures looks to be transient as sharply rising heights across the eastern CONUS follow in the wake of the the departing trough, which shifts off into the western Atlantic by mid-week. Cyclogenesis will occur well off the southeast coast Wed-Thu keeping any sensible weather well east and temperatures moderating in the Wed-Fri period with h85 temps pushing +5C. A southern stream dominated system begins to develop over the southern Plains by early Friday and lifts northeast toward the CWA by the start of next weekend. All available global model solutions and synoptic pattern continue to suggest an all-liquid event with deep-layer southwest flow maintaining mild air across the eastern CONUS once again. QPF looks to be moderate as the system is generally progressive on Saturday but with the potential for an inch or so of rain at the upper end. && .AVIATION /10Z SUNDAY THROUGH THURSDAY/... As of 1250 AM EST Sunday... A cold front extended from central Pennsylvania to eastern Tennessee. This front will move east this morning and will turn winds to the west and northwest the Mid Atlantic region. The front was coming through KBLF at the 06Z start of the TAF forecast period and will reach KLYH and KDAN around 14z/9AM. Wind gusts today behind the front will be 20 to 35 kts, with up to 45 knots along ridges higher than 4000ft agl. Moist west flow should keep ceilings mountains in the MVFR range with western slopes, KBLF down to IFR/LIFR. IFR/MVFR conditions will likely linger into tonight. VFR conditions expected east of the Blue Ridge once the front moves east of the piedmont and downslope winds increase. Isolated showers along the front are expected on western slopes early this morning, but no visibility restriction is expected at KLWB nor KBLF. The altimeter at Blacksburg, KBCB, is out of service and the observation will not be available until further notice. AMD NOT SKED has been added to the KBCB TAF. Extended Aviation Discussion... A punch of dry air should allow all sites to become VFR on Monday. An upper level disturbance will likely bring sub-VFR ceilings back across the mountains Monday night into Tuesday morning. High pressure will keep VFR conditions through the rest of the week. && .EQUIPMENT... As of 1255 AM EST Sunday... The altimeter at Blacksburg, KBCB, is out of service and the observation will not be available until further notice. Temperature data for Blacksburg will continue to be provided for the climate products from observations at the NWS office. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...Wind Advisory until 6 PM EST this evening for VAZ015>017. NC...Wind Advisory until 6 PM EST this evening for NCZ001-002-018. WV...None. && SYNOPSIS...AMS NEAR TERM...AMS SHORT TERM...KK LONG TERM...BMG/PC AVIATION...AMS/RCS EQUIPMENT...AMS
Hazardous weather outlook, Jan 18, 2:38 PM EST, 13 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 238 PM EST Sat Jan 18 2020 NCZ003>006-019-020-VAZ032>035-043>047-058-059-191945- Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin- Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham- Halifax-Charlotte- 238 PM EST Sat Jan 18 2020 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia and west central Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ001-002-018-VAZ007-009>020-022>024-WVZ042>044-507-508-191945- Ashe-Alleghany NC-Watauga-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski- Montgomery-Grayson-Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke- Botetourt-Rockbridge-Mercer-Summers-Monroe-Eastern Greenbrier- Western Greenbrier- 238 PM EST Sat Jan 18 2020 This Hazardous Weather Outlook is for northwest North Carolina, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. Northwest winds could gust as high as 45 mph along the higher ridges late tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Northwest winds could gust as high as 45 mph along the ridges Sunday. Wind chills in the mountains could drop to zero to 10 below zero Monday morning. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 19, 2:32 PM EST | Wind Chill Advisory | RNK | Ashe, Watauga | 19 hr |
Nearby
Wind Advisories in Virginia, 2020Wind Advisories in North Carolina, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.